clopen.solutions
OP-00233 Solution claimed

Uniqueness of positive definite solutions of two-letter word equations in order two

Submit a result

A word $W(X, B)$ is a finite product of the letters $X$ and $B$, evaluated in the written order, and it is symmetric if its sequence of letters equals its reversal. Hillar and Johnson proved that for every symmetric word $W$ in which $X$ occurs and all Hermitian positive definite $B, P \in \mathbb{C}^{n \times n}$, the equation $W(X, B) = P$ has a Hermitian positive definite solution $X$, and a real one when $B$ and $P$ are real. Armstrong and Hillar proved that for $W = XBX^2B^3X^2BX$ the real positive definite solution is unique when $B$ and $P$ are real positive definite $2 \times 2$ matrices, while for some real positive definite $3 \times 3$ matrices $B$ and $P$ this equation has more than one positive definite solution. Lawson and Lim proved uniqueness for words in which $X$ occurs at most five times.

Problem. For every symmetric word $W(X, B)$ in which $X$ occurs at least once and all Hermitian positive definite $B, P \in \mathbb{C}^{2 \times 2}$, is there exactly one Hermitian positive definite $X \in \mathbb{C}^{2 \times 2}$ with $W(X, B) = P$?

Source: Hillar and Johnson (2004), Conjecture 2.3, in every order and with real exponents; for order two, Armstrong and Hillar (2007), Conjecture 11.5, for words in several fixed letters. Stated for ordinary words in two letters by OpenProblemsInNLA.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
NA — Numerical Analysis
Secondary
RA
Keywords
nonlinear matrix equations, OpenProblemsInNLA, positive definite matrices, word equations
Literature checked
Oct. 8, 2026 by clemens-admin

References

@article{armstrong2007,
  author        = {Armstrong, Scott N. and Hillar, Christopher J.},
  title         = {Solvability of symmetric word equations in positive definite letters},
  journal       = {J. London Math. Soc. (2)},
  volume        = {76},
  number        = {3},
  year          = {2007},
  pages         = {777--796},
  doi           = {10.1112/jlms/jdm070},
  eprint        = {math/0507306},
  archivePrefix = {arXiv},
}
@article{hillar2004,
  author        = {Hillar, Christopher J. and Johnson, Charles R.},
  title         = {Symmetric word equations in two positive definite letters},
  journal       = {Proc. Amer. Math. Soc.},
  volume        = {132},
  number        = {4},
  year          = {2004},
  pages         = {945--953},
  doi           = {10.1090/S0002-9939-03-07163-6},
  eprint        = {math/0209399},
  archivePrefix = {arXiv},
}
@article{lawson2006,
  author  = {Lawson, Jimmie and Lim, Yongdo},
  title   = {Solving symmetric matrix word equations via symmetric space machinery},
  journal = {Linear Algebra Appl.},
  volume  = {414},
  number  = {2-3},
  year    = {2006},
  pages   = {560--569},
  doi     = {10.1016/j.laa.2005.10.035},
}
@misc{openproblemsinnla-mf16,
  author       = {Townsend, Alex},
  title        = {{MF-16}: Uniqueness of positive definite solutions of two-letter word equations in order two},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/matrix-functions-and-stability/MF-16/README.md},
  note         = {Read at commit eb7c9d6, 2026-10-07},
}

Resolution claims

Matthew J. Colbrook

The symmetric word equation $XBX^{12}BX = P$, with $B = \begin{pmatrix} 1 & 4 \\ 4 & 17 \end{pmatrix}$ and an explicit integer matrix $P$, has at least three distinct real symmetric positive definite $2 \times 2$ solutions. At the solution $X_0 = \operatorname{diag}(3, 1)$ the Jacobian determinant of the word map in symmetric-matrix coordinates is exactly $-11785057051824$, so Armstrong …

Disproof · not verified · fidelity not established · posted on GitHub 11 Sep 2026

Status history

WhenChangeByReason
2026-10-08 Needs verification → Solution claimed clemens-admin Listed with the record of its solution, unreviewed.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00233, "Uniqueness of positive definite solutions of two-letter word equations in order two", clopen.solutions.